Texas, 2011

Wildfire in Texas, September 29 to 30, 2011

September 29 to 30, 2011 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed along a cold frontal boundary during the afternoon hours of the 29th. Lightning from this activity initiated several wildfires across the southern Rolling Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed along a cold frontal boundary during the afternoon hours of the 29th. Lightning from this activity initiated several wildfires across the southern Rolling Plains. One of these fires grew to around 3000 acres in size before being contained on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 29, 5:22 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 29, 5:22 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT THU SEP 29 2011

.AVIATION...
VFR WILL PREVAIL THROUGH THE TAF PERIOD. WINDS WILL REMAIN BREEZY
FOR THE REMAINDER OF THE EVENING IN THE WAKE OF A COLD FRONT.
WINDS WILL THEN DIMINISH LATE TONIGHT INTO EARLY FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT THU SEP 29 2011/

SHORT TERM...
COLD FRONTAL BOUNDARY NOW PASSING THROUGH CENTRAL ZONES SHOULD BE
OUT OF THE AREA BY EARLY EVENING. PRE-FRONTAL WIND SHIFT TO A
NORTH-NORTHEAST DIRECTION WELL IN ADVANCE OF STRONGER PRESSURE
GRADIENT AND SURFACE COOLING. ONLY MODEST SURFACE PRESSURE RISES ON
THE ORDER OF 3 MB PER 6 HOURS EXPECTED ON THE CAPROCK...WHILE NEARLY
6 MB RISES WILL DROP SOUTHWARD JUST TO OUR EAST. ANYWAY...THIS
SHOULD BE ADEQUATE FOR SUSTAINED WINDS EARLY THIS EVENING ON THE
ORDER OF 20 MPH MOST AREAS ON THE CAPROCK...AND 25 CLOSE TO 30 MPH
OVER THE ROLLING PLAINS PROBABLY JUST SHY OF WIND ADVISORY LEVELS.
TEMPERATURES HEATED UP INTO THE 90S TODAY ON THE CAPROCK...AND EVEN
TOUCHED 100 ONE OR TWO SPOTS IN THE ROLLING PLAINS. WELL-MIXED LATE
AFTERNOON ENVIRONMENT WITH DEWPOINTS IN THE 30S BEFORE THE PRESSURE
SURGE...SHOULD ELEVATE SLIGHTLY AT LEAST INTO THE 40S DURING THE
SURGE. CUMULUS CLOUD FIELD SHOWING A LITTLE MORE AGITATION WITH
ARRIVAL OF FRONTAL FORCING AND MAY LIFT A FEW SMALL ELEVATED SHOWERS
OR EVEN THUNDERSTORMS MAINLY ACROSS SOUTHERN OR SOUTHWESTERN ZONES
OVER THE NEXT FEW HOURS. MINOR ADJUSTMENTS TO PREVIOUS THUNDERSTORM
COVERAGE. FORECAST SOUNDINGS STILL SHOW VERY HIGH BASES...BUT
POTENTIAL FOR NEARLY A THOUSAND JOULES PER KILOGRAM OF ENERGY SO
STILL VERY MUCH WORTHY OF SOME CONSIDERATION. DEEPER DRYING AND
LIGHTER WINDS WITH WEAKENING OF FRONTAL FORCING EXPECTED LATER IN
THE EVENING...TRENDING INTO A COOL FRIDAY MORNING WITH RELATIVELY
LIGHT WINDS PERSISTING MOST OF THE DAY. TURN-AROUND TO SOUTHERLY
FLOW EXPECTED LATE FRIDAY NEAR THE NEW MEXICO BORDER. STAYED NEAR
PREVIOUS TEMPERATURE FORECASTS FOR TONIGHT AND FRIDAY.
RMCQUEEN

LONG TERM...
THE SFC RIDGING THAT WILL PROVIDE A COOLER DAY ON FRIDAY WILL SHIFT
EASTWARD OVER THE WEEKEND WITH A QUICK RETURN TO SOUTHERLY WINDS AND
WARMER TEMPERATURES. LOW-LEVELS WILL REMAIN ON THE DRY SIDE AND WITH
MOSTLY CLEAR SKIES UNDERNEATH AN UPPER RIDGE MOVING IN FROM THE
WEST...EXPECT LARGE DIURNAL TEMPERATURE RANGES. WRF-NAM AND ECMWF
CONTINUE TO ADVERTISE WARMER DAYTIME HIGHS THIS WEEKEND THAN THE
GFS...AND GIVEN THE DRY ATMOSPHERE HAVE TENDED TO FAVOR THE WARMER
SIDE OF GUIDANCE.

LARGE SCALE WEATHER PATTERN WILL BE SLOW TO EVOLVE NEXT WEEK AS A
LONGWAVE TROUGH GRADUALLY WORKS INTO THE WEST AND THE UA RIDGE
SLIDES EAST. THE REMNANTS OF CURRENT TROPICAL STORM HILARY WILL BE
PICKED UP BY THE TROUGH LATE THIS WEEKEND...BUT BEST UPPER FORCING
AND MOISTURE AND THUS BETTER RAIN CHANCES ARE PROGGED TO REMAIN TO
OUR WEST INTO THE EARLY PARTS OF NEXT WEEK. HOWEVER...WE COULD SEE
A FEW STORMS FLIRT WITH THE WESTERN ZONES AS EARLY AS NEXT TUE/WED
AS WEAK SOUTHWESTERLY FLOW TAKES SHAPE AND ONE OR MORE UPPER LEVEL
DISTURBANCES GRAZE THE REGION. A MORE FORMIDABLE LEAD WAVE MAY
APPROACH THE AREA TOWARD MID-WEEK AND IMPROVE SHOWER/STORM CHANCES
LOCALLY IF THE ECMWF IS CORRECT...BUT THE GFS AND DGEX ARE LESS
SUPPORTIVE OF THIS SCENARIO. HENCE HAVE REFRAINED FROM
INCREASING/EXPANDING POPS JUST YET FOR NEXT WED. WE WILL THEN HAVE
TO SEE HOW THE PARENT STORM SYSTEM EJECTS OUT IN THE PLAINS LATE
NEXT WEEK. AT MINIMUM...EXPECT INCREASING WIND AS THE SYSTEM
APPROACHES AND IF THE SLOWER/DEEPER ECMWF IS CORRECT...IT COULD
ALSO PROVIDE INCREASING RAIN CHANCES FOR MOST OR ALL OF THE AREA
BY FRIDAY OR SO. TEMPERATURES SHOULD TREND SLOWLY DOWNWARD TOWARD
NORMAL AS THICKNESSES/HEIGHTS EASE GRADUALLY DOWNWARD NEXT WEEK.

FIRE WEATHER...
GUSTY WINDS EXPECTED UNTIL MID EVENING AS STRONGEST PART OF A COLD
FRONT PRESSURE SURGE CROSSES THE SOUTH PLAINS AREA. STRONGEST 20
FOOT WINDS EXPECTED TO BE OVER THE NORTHERN ROLLING PLAINS AND THE
EXTREME SOUTHWEST PANHANDLE...PERHAPS TO 25 MPH...WITH 15 TO 20 MPH
FOR THE MOST PART ELSEWHERE. TEMPERATURES HEATED UP TODAY AND WILL
TAKE UNTIL PAST DARK MOST AREAS TO FALL SIGNIFICANTLY. RELATIVE
HUMIDITY LEVELS WILL HOVER IN THE 15 TO 20 PERCENT RANGE AS A RESULT
FOR SEVERAL MORE HOURS. ANYWAY...THESE CONDITIONS ARE NOT
SIGNIFICANTLY DIFFERENT FROM THOSE ASSOCIATED WITH PAST EVENTS OF
WILD-FIRE SPREAD. SO EARLIER WE ISSUED A FIRE DANGER STATEMENT TO
ACCOUNT FOR THESE NEAR-RED FLAG CONDITIONS LASTING INTO THE EVENING.
RMCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  75  47  83  51 /  10   0   0   0   0
TULIA         48  75  43  84  49 /   0   0   0   0   0
PLAINVIEW     51  75  44  84  52 /  10   0   0   0   0
LEVELLAND     52  76  47  85  53 /  20   0   0   0   0
LUBBOCK       53  76  48  85  56 /  10   0   0   0   0
DENVER CITY   55  76  50  84  56 /  20  10   0   0   0
BROWNFIELD    54  76  49  85  56 /  20  10   0   0   0
CHILDRESS     52  79  51  86  53 /   0   0   0   0   0
SPUR          56  77  48  86  55 /  10   0   0   0   0
ASPERMONT     58  80  47  86  52 /  20   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Sep 29, 1:04 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
204 PM CDT THU SEP 29 2011

TXZ021>044-301915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
204 PM CDT THU SEP 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
LATE THIS AFTERNOON AND EVENING OVER THE SOUTHERN SOUTH PLAINS
AND ROLLING PLAINS. A FEW STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS.

FIRE WEATHER

STRONG NORTH TO NORTHEAST WINDS SPREADING ACROSS THE AREA LATE
THIS AFTERNOON AND INTO THE EVENING WILL BRING A RISK FOR WILD-
FIRE SPREAD...GIVEN THE VERY WARM TEMPERATURES...LOW HUMIDITY...
AND ON-GOING EXTREME DROUGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Sep 29, 3:37 PM CST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
437 PM CDT THU SEP 29 2011

TXZ042-043-292215-
GARZA-KENT-
437 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER GARZA
AND KENT COUNTIES...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER CENTRAL KENT AND SOUTHEASTERN
GARZA COUNTY...MOVING SOUTHWEST AT 15 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JDV

LAT...LON 3297 10113 3311 10111 3323 10070 3310 10056
      3296 10078
TIME...MOT...LOC 2136Z 049DEG 11KT 3310 10072
Special weather statement, Sep 29, 3:56 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
456 PM CDT THU SEP 29 2011

TXZ034-292230-
HOCKLEY-
456 PM CDT THU SEP 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF LEVELLAND...MOVING SOUTHWEST
AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LEVELLAND AND
SUNDOWN.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AMP/22

LAT...LON 3339 10221 3339 10260 3365 10229 3352 10213
TIME...MOT...LOC 2156Z 044DEG 12KT 3351 10229

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Kent

When
September 29, 6:40 PM CST to September 30, 5:00 PM CST
Where
Kent forecast zone
Reported by
Park/Forest Service
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338971.